Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 70, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 20, 2012, 10:32 AM CDT for Houston County, Polk County, Trinity County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2012, 10:32 AM CDT (15:32 UTC)
- Expired
- Apr 20, 2012, 11:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Polk County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 170 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:35 AM CDT | TSTM WND DMG | 10 E Crockett, TX | TREES BLOWN DOWN IN ARBOR, TX WHICH IS 10 MI EAST OF CROCKETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS54 KHGX 201532
SVRHGX
TXC225-373-455-201600-
/O.NEW.KHGX.SV.W.0070.120420T1532Z-120420T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT FRI APR 20 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL HOUSTON COUNTY IN EAST CENTRAL TEXAS...
EXTREME NORTH CENTRAL POLK COUNTY IN EAST CENTRAL TEXAS...
TRINITY COUNTY IN EAST CENTRAL TEXAS...
* UNTIL 1100 AM CDT
* AT 1030 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF CROCKETT...
AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
KENNARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3139 9495 3135 9495 3133 9490 3128 9488
3126 9490 3125 9487 3115 9485 3114 9483
3107 9484 3114 9541 3141 9536
TIME...MOT...LOC 1530Z 275DEG 18KT 3128 9530
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:10 AM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 4:10 AM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 AM CDT FRI APR 20 2012
.DISCUSSION...
COLD FRONT WILL BE MAKING ITS WAY INTO THE NRN ZONES DURING THE
EARLY/MID AFTN HOURS AND BE SITUATED RIGHT ALONG THE COAST JUST
BEFORE SUNSET. ACTUAL COLDER/DRIER AIRMASS WILL PROBABLY LAG 3-6
HOURS BEHIND THE INITIAL WINDSHIFT. FSCT POPS AHEAD OF THE
BOUNDARY ARE PROBLEMATIC AND DON'T HAVE A WHOLE LOT OF FCST
CONFIDENCE. FCST SOUNDINGS AND OBSERVED AIRCRAFT SOUNDINGS SHOW A
MONSTER CAP OVER MOST OF THE AREA ALONG WITH RELATIVELY DRY AIR.
EARLIER THINKING WAS THAT CONVERGENCE ALONG THE BOUNDARY SHOULD BE
ENOUGH TO BUST THE CAP AND ALLOW THE INCREASING LLVL MOISTURE TO
BE TAPPED INTO IN ADDITION TO WHAT THE STORM SYSTEM WAS BRINGING
ALONG ITSELF. HOWEVER...LATEST MODEL RUNS AREN'T SHOWING NEARLY AS
IMPRESSIVE SFC CONVERGENCE...ESP IF THE PREFRONTAL TROF MOVES THRU
AS FAST AS SUGGESTED. THAT BEING SAID...UPPER DYNAMICS STILL
SUPPORT FAVORABLE CONDITIONS FOR SOME STRONGER TSTMS SHOULD ANY
DEVELOP WITH STEEP LAPSE RATES AND DIVERGENCE ASSOCIATED WITH THE
LFQ OF JET NOSING IN. GFS...NAM12...ECMWF...AND NCEP 4KM WRF ALL
SHOW WIDESPREAD PRECIP DEVELOPING AND WILL CONTINUE TO GIVE THEM
SOME RESPECT. HOWEVER...WITH WHAT IS CURRENTLY BEING OBSERVED I
TEND TO FAVOR THE OUTLYING TX TECH 3KM WRF WHICH SHOWS ONLY
PERIODIC THIN BANDS OF SCT SHRA/TSTMS ALONG THE WIND SHIFT ITSELF.
WENT AHEAD AND LOWERED POPS/QPF FROM WHAT WE HAD...BUT PROBABLY
NOT AS MUCH AS I'D REALLY LIKE TO DUE TO CONSIDERABLE UNCERTAINTY.
FRONT SHOULD CLEAR THE COAST IN THE EVENING HOURS WITH CLEARING
SKIES EXPECTED OVERNIGHT.
A STRING OF VERY NICE DAYS WILL BE ON TAP THIS WEEKEND AND EARLY
NEXT WEEK WITH HIGH PRES IN CONTROL. WILL PROBABLY SEE A REINFORCING
SHOT OF DRY AIR FILTER INTO THE AREA MONDAY. ONSHORE WINDS SHOULD
RESUME TOWARD MIDWEEK WITH A GRADUAL WARMING/MOISTENING TREND
PREVAILING DURING THE SECOND HALF OF THE WEEK. 47
&&
.MARINE...
BUOYS...CMAN...AND OIL RIG METAR SITES REPORTING WINDS FOR SCEC
CONDITIONS SO WILL CONTINUE SCEC THROUGH MID MORNING. GUIDANCE
INDICATES WINDS WILL DIMINISH SLIGHTLY BY LATE MORNING. NEXT ISSUE
IS COLD FRONT PASSING INTO WATERS LATE FRIDAY EVENING INTO SATURDAY
MORNING. WILL OPT FOR SCA WITH WINDS 20-30KTS DEVELOPING AND WAVES
RISING TO 10FT IN OFFSHORE WATERS. WILL LET NEXT SHIFT EVALUATE
GALE WATCH/WARNING NEED BUT CONTINUE TO MENTION GALE FORCE WINDS
POSSIBLE PER COORDINATION WITH CRP AT TAFB. QUICK SHOT OF WINDS AND
WAVES FRI/SAT SHOULD DIMINISH BY SUNDAY AS HIGH BUILDS IN. 04
&&
.AVIATION...
PESKY BKN V SCT030 DECKS ON SHORT BAND IR AROUND METRO AIRPORTS.
SATELLITE LOOP SHOWS MOTION OFF TO ENE SO MAY SEE BRIEF PERIODS OF
MVFR CIGS THIS MORNING. COLD FRONT LOOKS TO BE PRECEDED BY
PRE-FRONTAL WIND SHIFT BY A COUPLE OF HOURS AS IT PASSES THROUGH
FROM THE NORTHWEST. SO WILL VEER WINDS AROUND DURING THE DAY.
EXPECT A LINE OF QUICK MOVING SHRA/TSRA WITH FROPA...KCLL BY EARLY
TO MID AFTN AND AT METRO TERMINALS BETWEEN 21Z TO 01Z. 04
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 50 74 50 80 / 50 10 0 0 0
HOUSTON (IAH) 81 52 75 52 81 / 50 40 0 0 0
GALVESTON (GLS) 75 59 73 61 77 / 40 50 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Apr 20, 5:06 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 506 AM CDT FRI APR 20 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211015- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 506 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO SOUTHEAST TEXAS THIS AFTERNOON AND PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. DUE TO A WARM LAYER OF AIR ALOFT....CONDITIONS ARE NOT PARTICULARLY FAVORABLE FOR A WIDESPREAD THREAT OF SEVERE WEATHER. HOWEVER...ISOLATED STRONG TO SEVERE CELLS REMAIN A SLIGHT POSSIBILITY WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT. ANYONE PLANNING OUTDOOR ACTIVITIES THIS EVENING SHOULD PLAN FOR SOME WIND GUSTS TO 25 MPH IN THE WAKE OF THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GMZ330-335-350-355-370-375-211015- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 506 AM CDT FRI APR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT IS FORECAST TO PUSH OFF THE COAST EARLY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AND A FEW CELLS COULD BE STRONG TO SEVERE. WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 20 TO 30 KNOTS WITH SOME HIGHER GUSTS IN THE WAKE OF THE FRONT. A SMALL CRAFT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG OFFSHORE WINDS WILL LIKELY CONTINUE THROUGH THE DAY SATURDAY AND ADVISORIES WILL LIKELY CONTINUE FOR ELEVATED WINDS AND SEAS. TIDES WILL ALSO FALL BELOW NORMAL. WINDS AND SEAS SHOULD BEGIN LOWERING SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:32 AM CDT | Small Craft Advisory | HGX | 41 hr | |
| Apr 20, 10:58 AM CDT | Special Weather Statement | HGX | Trinity | 47 min |
| Apr 20, 1:34 PM CDT | Special Weather Statement | HGX | Polk | 26 min |
| Apr 20, 1:45 PM CDT | Special Weather Statement | HGX | Austin | 30 min |
| Apr 20, 2:00 PM CDT | Special Weather Statement | HGX | Austin, Colorado, Waller | 45 min |
| Apr 20, 2:31 PM CDT | Special Weather Statement | HGX | Jackson | 59 min |
| Apr 20, 2:43 PM CDT | Special Weather Statement | HGX | Walker | 47 min |
| Apr 20, 2:53 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| Apr 20, 3:11 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Wharton | 38 min |
| Apr 20, 3:14 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Montgomery | 31 min |
| Apr 20, 3:24 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Jackson, Matagorda, Wharton | 35 min |
| Apr 20, 3:39 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris, Liberty, Montgomery | 36 min |
| Apr 20, 3:46 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 29 min |
| Apr 20, 3:47 PM CDT | Special Marine Warning | HGX | 58 min | |
| Apr 20, 3:48 PM CDT | Special Marine Warning | HGX | 57 min | |
| Apr 20, 3:51 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 24 min |
| Apr 20, 3:55 PM CDT | Special Weather Statement | HGX | Matagorda | 50 min |
| Apr 20, 4:08 PM CDT | Special Marine Warning | HGX | 67 min | |
| Apr 20, 4:10 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 65 min |
| Apr 20, 4:14 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 28 min |
| Apr 20, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 34 min |
| Apr 20, 4:42 PM CDT | Special Marine Warning | HGX | 63 min | |
| Apr 20, 4:42 PM CDT | Special Marine Warning | HGX | 48 min | |
| Apr 20, 5:02 PM CDT | Special Weather Statement | HGX | Chambers | 43 min |
| Apr 20, 5:06 PM CDT | Special Marine Warning | HGX | 54 min | |
| Apr 20, 5:46 PM CDT | Special Marine Warning | HGX | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.